Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Plaquenil Side Effects


  • Please log in to reply
8 replies to this topic

#1 betty32506

betty32506

    Silver Member

  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Pensacola, FL Extream NW FL_

Posted 02 December 2006 - 04:20 PM

:unsure:

I have been on Plaquenil 2X daily for about 3 months. I have not actually been given a diagnosis but lab work probably points to sclero and/or lupus. My greatest symptoms are related to Raynaud's as well as misc. pains. It seemed to begin to help quickly, just a couple weeks. This last month it has helped less.

Current problem. A couple weeks ago I would have to suddenly, and I do mean suddenly, have to make a mad dash to the bathroom. Sometimes I make it and sometimes I "almost" make it. This makes me very nervous as it is so unpredictable. This week I was in our in house business alone and I almost...but that isn't good enough made it. I locked the business door, stuck a "back soon" note and the door and hit the shower.

I have been trying to find a cause for these bouts. I take hands full of misc. prescription meds and over the last couple weeks dropped them one by one until all I had left was blood pressure and diabetes meds and the Plaquenil.

After this last episode I searched and researched the computer and concluded the Plaquenil could be the villian. I finally found where sometimes the dosage is dropped to 1 per day or 1 every other day but do not know after being on it for an amount of time. Day before yesterday I took one in the AM and yesterday by night my nose again looked like I could guide Santa's sleigh like Rudolph. My hands were terrible with the Raynaud type problem. I took one at bedtime and this morning my nose was it's proper color and my hands were somewhat better. This cold snap hat has just hit didn't help at all.

Does anyone have any insight, recomendations, comments or whatever?

Thanks,
Betty

#2 Nancy

Nancy

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 02 December 2006 - 04:30 PM

Betty, I have been on Plaquenil for years with absolutely no problem. I have CREST, with overlap disease, so it has worked well with me. I'm trying to find ways to get off of my medicine, though. Nancy
~ Blessings From ~ Nancy ~

#3 barefut

barefut

    Platinum Member

  • Bloggers
  • PipPipPipPipPipPipPipPipPipPip
  • 1,159 posts
  • Location:NW Washington

Posted 02 December 2006 - 04:47 PM

Hi Betty,

Oh I can so sympathize with you! Some days I have to change all my plans just to stay close to the bathroom. It's the pits.

What are you taking for your Raynaud's?

I don't have any experience with Plaquenil. I can't seem to convince my doctors that I need it. I don't know what's up with that...?

Anyway, hope you are feeling better soon!

Be well
Barefut

#4 Heidi

Heidi

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 573 posts

Posted 02 December 2006 - 06:07 PM

Hi Betty,

I am sorry you are experiencing this new symptom. It may not have anything to do with your medication as you can see by this link on GI problems that diarrhea is one of the symptoms of bowel dysfunction that goes along with scleroderma. Also, I wouldn't think that Plaquenil would have any effect on Raynaud's symptoms. It is an anti-malarial drug and is used to decrease internal inflammation so it is supposed to help with general fatigue and pain.

If the diarrhea continues, I would definitely call your doctor as sometimes it is due to bacterial overgrowth in the intestines and needs to be treated with a course of antibiotics. Please do keep us posted on how you are doing.

Warm wishes,
Heidi

#5 betty32506

betty32506

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Pensacola, FL Extream NW FL_

Posted 02 December 2006 - 06:08 PM

What I did find about the Plawuenil is that sometimes that is a side effect. I did not want to tamper with the dosage on that as I do not want to loose the benefits and it days days for it to start to work. I think it was usually quick for me.

The Rheume said it might help with the Raynauds even though the other problems were actually the reason for it.

Pain is the main thing with my feet but the Raynaud problem is greatest in my hands. They are numb, hurt, and makes them sometimes almost useless. Typing is difficult and I do office/bookkeeping duties. My please time has been playing keyboard. For years I played organ in church but cannot do that anymore. They are not always a problem but comes and goes many times daily regardless of keeping them warm as possible. I live in FL and our AC runs about 90% of the year. Right now it is cold enough for the heater to come on but that is just today.

I am almost afraid to go out alone, so I don't often. I stocked me an emergency kit for the car and if my husband is driving hopefully I can handle it...in the car but that still leaves when I'm not in the car. The event the other day is one I could play "what if" and drive myself nuts. What if a customer was there...I was on the phone or a zillian other things. Most often I am not alone in the building so I could handle it better. I'm sure glad the business is in my home as I can shower and have fresh clothes. What a mess!!!!

Betty :blink: :blink:

#6 betty32506

betty32506

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Pensacola, FL Extream NW FL_

Posted 03 December 2006 - 08:17 AM

Barefoot, is your associated with Plaquenil?

Heidi,
Thanks for the reference to the GI information. I have been diagnosed with IBS but had not considered it dealing with this autoimmune problem and I sure do hope it is not part of it.
Betty

#7 Sheryl

Sheryl

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,029 posts
  • Location:Brooklyn, Michigan

Posted 03 December 2006 - 12:45 PM

If it is Bacterial Overgrowth then only one or two antibotic pills will relieve the problem. After 10 tens your system is all cleared up. Things go back to normal.
I have that problem about 3 times a year. Now, I just call the doctor and he prescribes the medicine for me if my symptoms are the same. If you let it go too long it will happen without a warning in advance. Also, while you are sound asleep. No warnings whatsoever. Sheryl
Strength and Warmth,
Sheryl

Sheryl Doom
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)

#8 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 04 December 2006 - 06:25 AM

Betty,
It sounds like everyone has already give you some great advice here. I know that my doctor. has reccommended other meds for Raynaud's such as Viagra and some others. If Plaquenil doesn't work for you, maybe you could see if the good Doctor could target some of your more bothersome issues with other meds with less severe side effects.

Sheryl,
You always have such interesting and smart advice! I look forward to your posts!

Also speaking of Plaquenil, I took a "Siesta"- if you will, from the stuff, just to give my body a break and I can't wait to get back on it! Slowly but surly I find myself SO tired that I can't even make myself smile. Also the pain under my skin has returned along with the tight SORE muscles between my shoulder blades.

So dispite any side effects I may have from Plaq. I can't live without it. Wish I could....but it seems to be a pretty mild med. so far.
*WestCoast*

********

#9 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 04 December 2006 - 07:44 AM

Hi Betty,

When I first started plaquenil, I had several side effects - nausea, diarrhea as you are describing, and sever hair loss. It took me about 6-8 months to adjust to the medication. I take 400 mg. a day (that's 2 pills per day). My rheumatologist said that these kinds of symptoms are very common until your body adjusts to it.

Soooo, I'm not doctor, but perhaps that could be part of the problem. But as Heidi stated it could also be just part of your disease.

I hope the symptoms subside soon for you!

Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)